Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The row rank of a subring of a matrix ring


Authors: M. S. Li and J. M. Zelmanowitz
Journal: Proc. Amer. Math. Soc. 99 (1987), 627-633
MSC: Primary 16A42; Secondary 15A30
DOI: https://doi.org/10.1090/S0002-9939-1987-0877029-6
MathSciNet review: 877029
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $ R$ a subring of an $ n \times n$ matrix ring $ {M_n}(\Delta )$ over a division ring $ \Delta $, we examine an invariant called the row rank of $ R$. Roughly speaking, the row rank of $ R$ is the largest integer $ k$ such that $ R$ contains all $ k$-rowed matrices over a left order in $ \Delta $. The row rank of $ R$ is then an integer between 0 and $ n$; and we will see that row rank $ R \geq 1$ means that $ {M_n}(\Delta )$ is the maximal left quotient ring of $ R$, while row rank $ R = n$ signifies that $ {M_n}(\Delta )$ is the classical left quotient ring of $ R$. Thus row rank provides a link between maximal and classical quotient rings for rings of this type. A description of the subrings $ R$ with row rank $ R \geq k$ is obtained which subsumes and generalizes earlier theorems of Faith-Utumi and Zelmanowitz, respectively, for the cases row rank $ R = n$ and row rank $ R \geq 1$.


References [Enhancements On Off] (What's this?)

  • [1] C. Faith, Lectures on injective modules and quotient rings, Lecture Notes in Math., vol. 49, Springer-Verlag, Berlin, 1967. MR 0227206 (37:2791)
  • [2] C. Faith and Y. Utumi, On noetherian prime rings, Trans. Amer. Math. Soc. 114 (1965), 53-60. MR 0172895 (30:3111)
  • [3] N. Jacobson, Structure of rings, Amer. Math. Soc. Colloq. Publ., vol. 37, Amer. Math. Soc., Providence, R.I., 1964. MR 0222106 (36:5158)
  • [4] J. M. Zelmanowitz, Large rings of matrices contain full rows, J. Algebra 73 (1981), 344-349. MR 640041 (84f:16027)
  • [5] -, On the rank of subrings of matrix rings, Proc. 4th Internat. Conf. on Representations of Algebras (V. Dlab, Ed.), Carleton Univ., Ottawa, 1984.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 16A42, 15A30

Retrieve articles in all journals with MSC: 16A42, 15A30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1987-0877029-6
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society